MAUDE Adverse Event Report: CORCYM S.R.L. CARBOMEDICS STANDARD PROSTHETIC HEART VALVE, AORTIC; MECHANICAL HEART VALVE PROSTHESIS

CORCYM S.R.L. CARBOMEDICS STANDARD PROSTHETIC HEART VALVE, AORTIC; MECHANICAL HEART VALVE PROSTHESIS
Model Number CPHV
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/28/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A complete manufacturing and material records review for the cphv aortic mechanical valve model a5-021 (b)(6) has been performed.The results confirmed that the device satisfied all material, visual and performance standards required at the time of manufacture and release.The manufacturer is following up with the site to retrieve additional information on the event and the device involved and will submit a follow-up report upon receipt of the device or of any further information.
 
Event or Problem Description
The manufacturer was informed that on (b)(6) 2023 a leaflet breakage was experienced while implanting a size 21 carbomedics standard aortic mechanical valve.Reportedly, the patient was not affected in consequence of the event.The manufacturer is following up with the site to retrieve additional information on the event and the device involved.
 
Additional Manufacturer Narrative
A complete manufacturing and material records review for the carbomedics aortic mechanical valve, model a5-021, s/n (b)(6), as they pertain to the reported event, has been performed by the manufacturer's quality engineering.The results confirmed that the device satisfied all material, visual and performance standards required for a carbomedics model a5-021 valve at the time of manufacture and release, including: x-ray performed to exclude: voids, flaws, and irregularities in the internal structure of the leaflet; proof function tests performed on the separate leaflets and on the assembly.The device was returned to the manufacturer for evaluation and received with one leaflet correctly assembled while the leaflet affected by the breakage was missing.Images of the prosthesis, including the broken leaflet, had been shared with the manufacturer at the time of event notification.After decontamination and cleaning, the prosthesis was visual inspected by means of stereoscopic microscope.On the sewing cuff traces of suture stitches were found consistent with the normal implanting procedure, without detecting signs attributable to pre-existing defects.The serial number of the missing leaflet was identified and the corresponding x-ray images were retrieved and analyzed as part of the dhr review activity.Since the broken leaflet was not returned to the manufacturer, the only possible investigation that could be carried out was based on the comparison of the images received with those related to similar cases archived in corcym historical data base.Despite the not optimal quality of the pictures received, it was possible to identify some geometrical points of reference (i.E.Inflow / outflow side and or front / back side) and the appearance of the fracture starting point and progression direction.The fracture origin was clearly localized in correspondence to the contact area between the leaflet ears and pivots and showed a typical morphology that can be identified in similar cases documented in literature and in complaints related to device mishandling.In general, the fractured leaflet fails due to an excessive force applied to the outflow surface near the pivot resulting in brittle fracture of the pyrolite carbon coated leaflet.The leaflet, subject to the excessive load, can break in two possible ways: along the axis joining the pivots; in a sloping direction towards the centerline edge.In the present case, the pictures received showed fracture lines of both types, resulting in the complete breakage of the structure.Even if a complete and exhaustive investigation was not possible since the leaflet affected by the breakage was not returned to the manufacturer, based of the analyses carried out and the comparison with the case studies documented in the literature and in corcym internal database, it is possible to conclude that a load, exceeding the ultimate strength of the pyrolytic carbon, was inadvertently applied to the leaflet during the handling of the device, causing local over loading of the component and finally resulting in the leaflet breakage and escaping.
 
Event or Problem Description
The manufacturer was informed that on (b)(6) 2023 a leaflet breakage was experienced while implanting a size 21 carbomedics standard aortic mechanical valve.Reportedly, the event occurred at the time of detaching the holder from the valve.No device malfunction was noted prior to the leaflet breakage.As reported, bypass and cross-clamp time were extended of approximately 40 minutes and patient was not affected in consequence of the event.The manufacturer was noified on (b)(6) 2023 that the patient passed away due to non device related causes (asphyxia due to food aspiration) on the 19th postoperative day, after being taken to the ward for follow-up,.

Brand Name
CARBOMEDICS STANDARD PROSTHETIC HEART VALVE, AORTIC
Common Device Name
MECHANICAL HEART VALVE PROSTHESIS
Manufacturer (Section D)
CORCYM S.R.L.
strada crescentino
saluggia, vc 13040
IT  13040
Manufacturer (Section G)
CORCYM S.R.L.
strada crescentino
saluggia, vc 13040
IT   13040
Manufacturer Contact
laura mannino
5005 north fraser way
burnaby, bc V5J 5-M1
CA   V5J 5M1
MDR Report Key17842170
Report Number3005687633-2023-00123
Device Sequence Number7095008
Product Code LWQ
UDI-Device Identifier08022057012616
UDI-Public(01)08022057012616(240)A5-021(17)280416
Combination Product (Y/N)N
Initial Reporter CountryTU
PMA/510(K) Number
P900060
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberCPHV
Device Catalogue NumberA5-021
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2023
Supplement Date Received by Manufacturer10/10/2023
Initial Report FDA Received Date09/29/2023
Supplement Report FDA Received Date11/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/18/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale
Patient Weight80 KG